The following case has been anonymised but has been published for means of teaching about problem based learning.
This 79 year old male patient was normally fit and well. He was admitted to a distant hospital following a loss of consciousness whilst taking a bath. His wife found him mouth-deep in the water and he was unresponsive. The paramedics were called and he regained semi-consciousness en route to the hospital.
In the ER department he was in respiratory distress with profound hypoxaemia on 15L mask rebreather with PaO2 of 50mmHg and respiratory rate of 40 breathes per minute. BP was stable at 120/80mmHg, pulse 100 beats per minute and regular. He was afebrile.
No history could be taken from the patient although his wife said that he had been unstable on his feet for a week and he had fallen several days before and fractured his right arm which was managed with a back-slab.
He had apparently not complained of any chest pain, dyspnoea, cough sputum, abdominal pain, muscle or joint problems, headaches, visual disturbance etc...
He had no previous medical history of relevance, no family history of disease and he was a non-smoker and a non-drinker.
HEENT: Nothing abnormal detected (NAD)
CVS: pulse 100/min, regular, good volume. JVP not raised. Heart sounds 1 & 2 present. No added heart sounds or murmurs.
Respiratory: RR 40/min, trachea central, expansion normal, percussion not performed. Auscaltation: bilateral crackles throughout and worse at the lung bases.
Abdomen: Soft, non-tender, no masses, no hepatosplenomegaly, no renal angle tenderness, bowel sounds normal.
Extremeties: Right thigh warmer than the left and slightly red. No venous distension. Upper limbs - no venous distension. Right forearm mildly swollen (back-slab in place).
CNS: Pupils equal and reactive to light. No obvious gross cranial nerve abnormality. Fundoscopy was not performed. No neck stiffness.
- Tone - decreased throughout
- Power - patient was able to move all 4 limbs but formal assessment not possible
- Reflexes - slightly reduced throughout
- Coordination - not possible
- Plantars - flexor bilaterally (Babinski negative)
- Collapse of uncertain cause
- Aspiration of bath water
- Respiratory distress
The patient was intubated soon after admission and commenced on ventilatory support. Antibiotic therapy was started.
ECG revealed mild T wave abnormalities in the left sided limb and chest leads that were non-specific.
Chest X-ray revealed bilateral shadowing consistent with some early pneumonitis which was confirmed by CT of the chest.
However, a collaboration of senior doctors considered why the patient had collapsed twice in a week in an otherwise normally fit individual.
Normally when there is a loss of consciousness of sudden onset, the causes are usually cardiovascular or cerebrovascular in origin.
Cerebrovascular: The fact that the patient had no focal neurology made a stroke less likely although a seizure could have occurred leaving the patient post-ictal. Subarachnoid haemorrhage would be an additional consideration here, but again, there was no focal neurology and no neck stiffness.
Cardiovascular: It is entirely feasible that the patient could have had a dysrrhythmia (fast or slow) causing the loss of consciousness. Moreover, with the slight abnormalities present, an acute coronary syndrome should also be entertained. However, with the recent fracture, marrow embolus or fat embolus could have occurred. The slightly red and warm right thigh could be a deep vein thrombosis. DVT could predispose to pulmonary embolism leading to the collapse, previous unsteadiness and profound hypoxaemia. Vasovagal episodes could cause the recurrent collapses and could have been precipitated by the hot bath water.
It was suggested to do the following:
- Check the D-Dimer, Troponin T and BNP
- Arrange urgent spiral CT to rule out PE
- Ultrasound scan the lower and upper limbs for thrombosis
- Continuous cardiac monitoring
- Cranial CT
- Cranial CT showed no abnormality and atrophy was consistent with the age of the patient.
- Continous cardiac monitoring showed no rhythm disturbance.
- TropT and BNP were normal.
- Cardiac Echo showed
- D-Dimer was 20
- Limb ultrasonography revealed a right thigh DVT
- Chest spiral CT revealed multiple pulmonary emboli.
- Deep Venous Thrombosis
- Multiple Pulmonary Emboli due to #1
- Collapse due to #2
- Aspiration pneumonitis (and near drowning) due to #3
In 30% of PE patients investigated for the underlying cause, no cause can be found. However, in the remaining 70%, causes might include drugs e.g. oestrogens, infection, trauma (venous), connective tissue disease (e.g. Behcet), neoplasia, thrombophilia (ATIII def, Protein S / C def, APL syndrome, Prothrombin mutation and Factor V Leiden) etc... Malignancy e.g. prostate and some other tumours, can result in an hypercoagulable state (Trousseau's Syndrome) resulting in thrombosis.
Please see a more detailed textbook description for a complete list and explanation.
Moral of the Story
It would be nice and convenient to fit the patient problems into one neat box and just accept the diagnosis without wanting to accept that another problem may be going on. However, in this case, the patient had collapsed twice in a week and he had previously been well. The fact that the loss of consciousness in the bath led to aspiration should not take your focus off from the underlying cause of the collapses.
Most acutely collapsing patients have either a cerebral or cardiac cause and hence, a thorough workup of the possible causes is essential. The physical examination provided subtle clues as to the diagnosis. Do not ignore what you might consider trivial. It might be related to the cause. All the problems from the history and physical examination should have an assessment and followed up with a plan to investigate and treat.
Remember, if you consider the diagnosis of PE you MUST start heparin immediately, as to delay can result in increased mortality. The benefit of anticoagulation outweighs the risk of a significant bleed and hence, there should be no delay in starting treatment before ruling in or ruling out PE. Start the treatment (unless there are absolute contraindications e.g. GI bleeding) and if PE is ruled out by the tests, the heparin can be stopped.